Secondary Logo

Share this article on:

Medication Errors

Cohen, Michael R. ScD, MS, RPH

doi: 10.1097/01.NURSE.0000443329.34321.a2
Department: MEDICATION ERRORS

Errors from using grains as units of measure…avoid computerized confusion with Spiriva dosage…camphor product mistakenly given by mouth

President of the Institute for Safe Medication Practices

The reports described in Medication Errors were received through the ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at http://www.ismp.org, 1-800-FAIL Safe, or ismpinfo@ismp.org. Michael R. Cohen is a member of the Nursing2014 editorial board.

Back to Top | Article Outline

APOTHECARY MEASURE

A grain of confusion

Figure

Figure

Even though the U.S. Pharmacopeial Convention (USP) has banned the use of grains and other remnants of the archaic apothecary system, medication strengths are still expressed as grains on labels for certain products, such as aspirin and nitroglycerin tablets. The labeling on PHENobarbital tablets, which lists the strength in both mg and gr, poses a particular hazard. Labeling for a 1 grain (1 gr) tablet could easily be misread and transcribed as 1 gram (1 gm). The photo above shows a potentially confusing dosage designation.

In one case, a surgical resident read a patient's prescription bottle labels for PHENobarbital to determine the patient's current dosage. The dosage on the label was expressed as 0.5 gr, which the resident misinterpreted as 0.5 gram (500 mg), not 0.5 grain (30 mg). Based on this misunderstanding, the resident prescribed 500 mg PHENobarbital I.V. daily, which the patient received for 3 days. When the patient experienced respiratory problems, the dose was withheld and the patient recovered.

Use of the apothecary system can also lead to math errors. In another case, a nurse needed a 1/300 gr (0.2 mg) dose of nitroglycerin for a patient. She administered two 1/150 gr tablets (0.4 mg each), believing that 1/150 plus 1/150 must equal 1/300.

Nurses should be aware that even though the USP states that apothecary unit designations should not be used on dispensing labels and product labeling, this rule isn't well enforced.

Back to Top | Article Outline

CAMPHOR PRODUCT

Not for oral use

Figure

Figure

A parent mistakenly gave a 5-year-old child liquid camphorated phenol, a topical antiseptic/analgesic indicated to treat minor skin pain and pruritus. The child developed seizures and was taken to the hospital. In the ED, the child's mother produced a bottle of Rexall “Instant Pain Relief” antiseptic liquid (see photo), from which she'd given the child 10 mL to drink. She said she mistook the bottle for acetaminophen and hadn't noticed anything on the label about the product not being appropriate for oral use. The child was treated with phenytoin and a benzodiazepine, and transferred to an ICU. He later recovered and was discharged.

In children, ingestion of 10 mL or less of camphor can result in a range of neurologic adverse reactions and death.1 Regulations keep camphor concentrations in liquids low (below 11%), so toxicity from unintentional ingestion is generally limited to kids. Parents can easily miss the “For external use only” warnings on some camphor product labels. In the case of the Rexall product, for example, the warning appears only on a side panel, not prominently on the front. In addition, some parents may not understand the terminology.

The Institute for Safe Medicaiton Practices urges the manufacturer, Lee Pharmaceuticals, and the FDA to improve labels on camphor products with prominently placed, easy-to-understand warnings such as, “Apply ONLY to the skin,” “Do NOT swallow,” or “Do NOT eat or drink,” along with a graphic reinforcing the message. Remind parents to carefully read labels before administering any product to a child.

Back to Top | Article Outline

SPIRIVA DOSAGE

Avoid computerized confusion

Spiriva (tiotropium) is an oral inhalation anticholinergic agent indicated for long-term maintenance treatment of bronchospasm associated with chronic obstructive pulmonary disease. It comes with a HandiHaler device intended to deliver the full contents of the drug, which is contained in a capsule for inhalation. The recommended dose using the HandiHaler is 2 inhalations of the powdered drug contained in 1 capsule. Many computer order entry systems will default to a dose of one inhalation. If you change the default value to two inhalations, confusion can lead to a patient receiving the contents of two capsules. If you enter an order for one capsule, the patient may mistakenly take the capsule orally instead of piercing it in the HandiHaler and inhaling the contents as intended.

Ideally, the dose should be entered in a way that makes the meaning clear—for example, 1 capsule = 2 inhalations. Facilities should make sure that the dosing for Spiriva is expressed clearly in the order entry system to avoid wrong-dose or wrong-route errors. Also make sure patients using Spiriva know how to properly use the medication and device.

Back to Top | Article Outline

REFERENCE

1. Iconis R. Drugs highly toxic to toddlers. KidsGrowth.com. http://www.ismp.org/sc?id=259.
© 2014 by Wolters Kluwer Health | Lippincott Williams & Wilkins.